Acute-onset severe gastrointestinal tract hemorrhage in a postoperative patient taking rivaroxaban after total hip arthroplasty: a case report

Hdl Handle:
http://hdl.handle.net/10147/237765
Title:
Acute-onset severe gastrointestinal tract hemorrhage in a postoperative patient taking rivaroxaban after total hip arthroplasty: a case report
Authors:
Boland, Michael; Murphy, Maria; Murphy, Marese; McDermott, Enda
Citation:
Journal of Medical Case Reports. 2012 May 14;6(1):129
Issue Date:
14-May-2012
URI:
http://dx.doi.org/10.1186/1752-1947-6-129; http://hdl.handle.net/10147/237765
Abstract:
AbstractIntroductionRivaroxaban, a new oral anticoagulant, is currently licensed for use in patients undergoing orthopedic surgery. It is more efficacious than other anticoagulants such as low molecular weight heparin and does not require daily monitoring. It has also been shown to be efficacious in patients with venous thromboembolism and acute coronary syndrome. Although hemorrhage is a known side effect of this new anticoagulant, we could find no case reports in the literature of patients suffering severe hemorrhage whilst taking rivaroxaban. Thus, we describe the first case of potentially fatal hemorrhage in a patient taking rivaroxaban.Case presentationWe report the case of a 58-year-old Caucasian man with acute-onset severe per rectal bleeding who had undergone total hip arthroplasty four weeks prior to the onset of symptoms and was taking rivaroxaban in the postoperative period. Rivaroxaban was discontinued immediately but, having required nine units of packed red blood cells in a peripheral hospital due to a rapidly decreasing hemoglobin level, our patient was transferred to our tertiary referral center where he required a further eight units of packed red blood cells over a 48-hour period to manage his ongoing hemorrhage and maintain hemodynamic stability. No source of bleeding was found on computed tomography angiography and our patient’s condition improved over the following 48 hours with cessation of the hemorrhage. Our patient was discharged home well several days later. A follow-up colonoscopy one week after his discharge was normal.ConclusionAlthough advantageous with regard to its oral availability and ongoing use without the need for daily monitoring, rivaroxaban does not come without rare but severe side effects. When severe per rectal bleeding occurs in a patient taking rivaroxaban, discontinuation of the offending agent and aggressive hematological replacement are the mainstays of treatment, especially when no source of bleeding can be found. This case, as the first to describe severe hemorrhage and rivaroxaban, serves as a reminder to those prescribing the medicine that they must inform the patient of the risk of such a serious side effect and the need for urgent medical attention if it occurs.
Item Type:
Journal Article

Full metadata record

DC FieldValue Language
dc.contributor.authorBoland, Michael-
dc.contributor.authorMurphy, Maria-
dc.contributor.authorMurphy, Marese-
dc.contributor.authorMcDermott, Enda-
dc.date.accessioned2012-08-08T14:54:34Z-
dc.date.available2012-08-08T14:54:34Z-
dc.date.issued2012-05-14-
dc.identifier.citationJournal of Medical Case Reports. 2012 May 14;6(1):129-
dc.identifier.urihttp://dx.doi.org/10.1186/1752-1947-6-129-
dc.identifier.urihttp://hdl.handle.net/10147/237765-
dc.description.abstractAbstractIntroductionRivaroxaban, a new oral anticoagulant, is currently licensed for use in patients undergoing orthopedic surgery. It is more efficacious than other anticoagulants such as low molecular weight heparin and does not require daily monitoring. It has also been shown to be efficacious in patients with venous thromboembolism and acute coronary syndrome. Although hemorrhage is a known side effect of this new anticoagulant, we could find no case reports in the literature of patients suffering severe hemorrhage whilst taking rivaroxaban. Thus, we describe the first case of potentially fatal hemorrhage in a patient taking rivaroxaban.Case presentationWe report the case of a 58-year-old Caucasian man with acute-onset severe per rectal bleeding who had undergone total hip arthroplasty four weeks prior to the onset of symptoms and was taking rivaroxaban in the postoperative period. Rivaroxaban was discontinued immediately but, having required nine units of packed red blood cells in a peripheral hospital due to a rapidly decreasing hemoglobin level, our patient was transferred to our tertiary referral center where he required a further eight units of packed red blood cells over a 48-hour period to manage his ongoing hemorrhage and maintain hemodynamic stability. No source of bleeding was found on computed tomography angiography and our patient’s condition improved over the following 48 hours with cessation of the hemorrhage. Our patient was discharged home well several days later. A follow-up colonoscopy one week after his discharge was normal.ConclusionAlthough advantageous with regard to its oral availability and ongoing use without the need for daily monitoring, rivaroxaban does not come without rare but severe side effects. When severe per rectal bleeding occurs in a patient taking rivaroxaban, discontinuation of the offending agent and aggressive hematological replacement are the mainstays of treatment, especially when no source of bleeding can be found. This case, as the first to describe severe hemorrhage and rivaroxaban, serves as a reminder to those prescribing the medicine that they must inform the patient of the risk of such a serious side effect and the need for urgent medical attention if it occurs.-
dc.titleAcute-onset severe gastrointestinal tract hemorrhage in a postoperative patient taking rivaroxaban after total hip arthroplasty: a case report-
dc.typeJournal Article-
dc.language.rfc3066en-
dc.rights.holderMichael Boland et al.; licensee BioMed Central Ltd.-
dc.description.statusPeer Reviewed-
dc.date.updated2012-07-29T15:07:24Z-
All Items in Lenus, The Irish Health Repository are protected by copyright, with all rights reserved, unless otherwise indicated.